Hail, Washington
- When
- June 9, 2:09 PM CST
- Where
- Washington County, 1 mi NW of Elm Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.210, -94.243
Thunderstorms developed along a weak surface boundary during the afternoon of the 9th, and moved across portions of northwestern Arkansas. The strongest storms produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed along a weak surface boundary during the afternoon of the 9th, and moved across portions of northwestern Arkansas. The strongest storms produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 1:31 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 231 PM CDT Fri Jun 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon ) Issued at 231 PM CDT Fri Jun 9 2023 Weak sfc boundary/shear axis across far NE OK and NW AR this afternoon will be the primary focus for scattered storms into the evening. Isolated storms will remain possible elsewhere. Strongest activity may pose a marginally severe wind threat before activity dissipates this evening with the loss of daytime heating. Additional storms are expected to develop NW of the area late tonight and form into a complex as it moves E-SE. These storms may start impacting parts of far NE OK around sunrise. Severe wind potential will exist with the leading edge of the complex. && .LONG TERM... (Tonight through Friday) Issued at 231 PM CDT Fri Jun 9 2023 The aforementioned complex will continue to move further into E OK and NW AR tomorrow morning, along with the potential for severe winds along the leading edge. Some weakening may take place by late morning, but at a minimum, residual outflow boundaries will allow for additional convection for the afternoon across SE OK and WC AR. Severe potential will be higher across far SE OK as any heating will further destabilize the atmosphere. Most of this activity should clear the area during the early evening. An upper level trough diving out of the high plains will push a cold front towards the area Saturday night. Chances for showers and storms will increase Saturday night, with the highest chances across far NE OK and NW AR starting after midnight. The higher chances will remain across NW AR Sunday as an impulse rotates through in the W-NW flow aloft. The cold front will clear the area by late Sunday afternoon or early evening and settle across TX for the next few days, resulting in cooler temperatures Monday into Tuesday. Upper split flow pattern develops next week with a west to east oriented southern stream over the southern plains. The frontal boundary to the south looks to lift north as a warm front around mid week. Several disturbances within faster flow along with a boundary in the vicinity will result in chances for isolated to scattered storms for locations along and ahead of the warm front during that time frame. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri Jun 9 2023 Isolated afternoon storms expected across E OK terminals with scattered to numerous storms forecast nearer the NW AR terminals. A gradual decrease in coverage is expected after sunset. Late tonight additional storms will spread into NE OK and continue eastward through Saturday morning. Away from immediate storm impacts VFR conditions are expected to prevail. && .PRELIMINARY POINT TEMPS/POPS... TUL 69 87 68 88 / 30 70 50 30 FSM 70 88 67 91 / 30 60 50 50 MLC 68 88 66 91 / 20 60 40 20 BVO 64 85 64 85 / 30 70 50 20 FYV 63 85 63 86 / 30 60 60 60 BYV 63 84 65 84 / 20 60 60 70 MKO 67 87 66 88 / 20 70 50 30 MIO 65 84 65 82 / 30 70 60 40 F10 67 87 66 89 / 30 70 40 20 HHW 69 87 67 91 / 10 60 30 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....23 AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 106 PM CDT Fri Jun 9 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 106 PM CDT Fri Jun 9 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Primarily far eastern Oklahoma and northwest Arkansas. ONSET...Afternoon. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Afternoon and again late tonight. DISCUSSION... Isolated to scattered thunderstorms are expected this afternoon through early evening. The highest coverage of storms is likely across far eastern Oklahoma through northwest Arkansas. A few strong to briefly severe storms will be possible with localized strong downburst winds the primary hazard. Additional storms will spread into portions of northeast Oklahoma late tonight. An isolated strong storm will also be possible with these late night through early Saturday storms. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY through THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... An area of thunderstorms is likely to be ongoing Saturday morning with these storms spreading eastward through the day. A window for severe weather is possible from late morning through early evening with potential for ongoing storms to intensify or for new storms to develop. Locations generally along and south of Interstate 40 have the higher potential for any severe storms on Saturday. A cold front will pass on Sunday with additional thunderstorm chances. The weather pattern becomes more unsettled across the Southern Plains for next week. One or more days may experience severe weather potential across portions of eastern Oklahoma and northwest Arkansas. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
127 PM CDT Fri Jun 9 2023
ARZ011-091900-
Madison AR-
127 PM CDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of southeastern Madison
County through 200 PM CDT...
At 127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Upper Buffalo Wilderness Area to
4 miles east of Witter. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Boston... Red Star...
Weathers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
3592 9351 3588 9351 3588 9352 3576 9352
3576 9354 3581 9363 3596 9368 3599 9347
3598 9345 3597 9345
TIME...MOT...LOC 1827Z 299DEG 9KT 3595 9349 3592 9360
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
218 PM CDT Fri Jun 9 2023
ARZ011-091945-
Madison AR-
218 PM CDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of southeastern Madison
County through 245 PM CDT...
At 218 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles north of Boston to 6 miles southeast of
Pettigrew. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pettigrew... Boston...
Dutton... Red Star...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3592 9351 3588 9351 3588 9352 3583 9353
3582 9352 3576 9352 3577 9370 3587 9374
3594 9349 3593 9349
TIME...MOT...LOC 1918Z 325DEG 10KT 3587 9362 3578 9354
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
245 PM CDT Fri Jun 9 2023
ARZ010-011-092015-
Madison AR-Washington AR-
245 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of west central Madison
and northeastern Washington Counties through 315 PM CDT...
At 245 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Springdale, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Springdale... Goshen...
Mayfield... Sonora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 9412 3621 9398 3611 9383 3603 9403
TIME...MOT...LOC 1945Z 327DEG 6KT 3615 9402
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
304 PM CDT Fri Jun 9 2023
ARZ010-011-092030-
Madison AR-Washington AR-
304 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of west central Madison
and east central Washington Counties through 330 PM CDT...
At 304 PM CDT, Doppler radar indicated a strong thunderstorm near
Wesley, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Wesley... Georgetown...
Tuttle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3604 9403 3611 9390 3603 9375 3591 9389
TIME...MOT...LOC 2004Z 310DEG 16KT 3605 9395
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 103 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108962, 1109056.